Maryland, 2002

Hail and Damaging Wind in Maryland, June 6, 2002

June 6, 2002 · NWS PHI · 2 events in 1 county or zone

A severe thunderstorm dropped large hail across the northern two-thirds of Kent County. Hail as large as golf balls was reported in Chesapeake Landing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm dropped large hail across the northern two-thirds of Kent County. Hail as large as golf balls was reported in Chesapeake Landing. Crop damage from the hail was reported in Chestertown, Fairlee, Kennedyville, Massey, Melitota, Tolchester and Worton. The same storm tore limbs from trees around Chesapeake Landing and lifted a barn roof and tore down trees between Worton and Lynch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 6, 10:00 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 6, 10:00 AM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EDT THU JUN 6 2002

SENT UPDATE TO EXTEND FLASH FLOOD WATCH THROUGH TONIGHT(UPDATED FFA
ALREADY SENT). ALSO ADJUSTED POPS ACROSS THE SOUTHERN ZONES AS MAIN
PRECIP SHIELD SHOULD HOLD OFF UNTIL THIS EVENING. CONCERNING
TEMPS...WILL CONTINUE TO GO ABOVE MOS FOR THIS AFTERNOON. WILL
REISSUE SPS FOR SLIGHT RISK OF SEVERE ACROSS SOUTHERN ZONES.

FCSTID = 29
MPO   66  52  70  51 / 100  70   0   0
ABE   75  53  72  50 / 100  90  30   0
RDG   74  54  73  51 / 100  90  30   0
PHL   85  55  71  53 / 100 100  30   0
12N   67  53  71  51 / 100  70   0   0
SMQ   74  54  72  51 / 100  90  30   0
TTN   82  56  68  52 /  90 100  30   0
MIV   84  59  67  52 /  80 100  30   0
ACY   80  61  66  58 /  80 100  40   0
ILG   85  55  71  53 /  80 100  30   0
DOV   88  62  71  55 /  70  90  40   0
GED   87  62  70  55 /  70  90  40   0
ESN   88  61  72  54 /  70  90  40   0

.PHI...
DE...FLOOD WATCH THROUGH TONIGHT FOR ZONE DEZ001.
MD...FLOOD WATCH THROUGH TONIGHT FOR ZONE MDZ008.
NJ...FLOOD WATCH THROUGH TONIGHT FOR ZONES
     NJZ001...NJZ007>010...NJZ012>013...NJZ015>019.
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES
     PAZ054>055...PAZ060>062...PAZ067>071.
MARINE...SMALL CRAFT ADVISORY ENTIRE COAST AND LOWER DELAWARE BAY
         AND MAY BE NEEDED UPPER BAY LATE TONIGHT.

KRUZDLO

-------------------------PREVIOUS AFD---------------------------

DISC: HVY SHOWERS AND TSTMS MOVING AWAY FM CFA XCPT FOR SRN NJ.
STORMS DROPPED 1 TO 3 INCHES OF RAIN WITH HEAVIEST IN NRN NJ. THIS
WILL LOWER FFGS FOR TODAY AND WITH MORE HVY RAIN/TSTMS TODAY HAVE
ISSUED FFA FOR GOOD PART OF CFA. TNX CTP/LWX/OKX.

IN ADDTION TO THE RAIN SRN AREAS UNDER SLGT RISK OF SVR TSTS
LOOK LIKE A SURE BE AS AREAS BEGIN TO BREAK OUT THIS MORNING
WITH SATL SHOWING A CLEARING AREA ADVECTING INTO LOWER END OF
CFA. TEMPERATURS WILL JUMP TO THE MID/UPPER 80S THOSE AREAS.

WAVE FORMS ON SLOW MOVING FRONT BY THIS AFTERNOON ACTING AS
FOCUS FOR HVY RAIN N OF CENTER. PWS NEAR 2 INCHES WHICH MEANS
AT LEAST DOUBLE THAT FOR SOME IN THE WATCH AREA.

LOOKING AT THIS MINUTE MOISTURE IS POOLING OVER DEL/SRN NJ
AND ERN PA WITH VERY STRONG UV MOTION IN PLACE. LIKELY TO SEE
QUICK DEVELOPMENT SHORTLY AFTER SUNUP. SO NOT GOING TO TIME
THE PCPN TODAY. BY THIS TIME TOMORROW WE START TO CLEAR OUT UP
NORTH WITH SOME RESIDUAL SHOWERS PULLING AWAY SRN AREAS SHORTLY
AFTER SUNUP.

DONT HAVE ANY WATCHES UP FOR THE COASTAL AREAS BUT WILL BE KEEPING
AN EYE ON THE THE TIME OF HIGH TIDE AND THE OCCURRENCE OF THE HEAVY
RAIN.

In the hours before

Special weather statement, Jun 6, 10:09 AM EST, 4 hours 52 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-020>027-070015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1109 AM EDT THU JUN 6 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A SLOW MOVING COLD FRONT...INTERACTING WITH VERY WARM AND HUMID
CONDITIONS...WILL GENERATE SHOWERS AND THUNDERSTORMS THROUGH
TONIGHT. A FEW OF THE STORMS MAY BE ACCOMPANIED BY DAMAGING
WINDS...HAIL...TORRENTIAL RAINS AND FREQUENT LIGHTNING STRIKES. FOR
THIS REASON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
INCLUDED SOUTHERN NEW JERSEY...DELAWARE...AND THE EASTERN SHORE OF
MARYLAND IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

THE BEST CHANCE FOR THE SEVERE STORMS WILL BE FROM MID AFTERNOON
INTO THE EARLY EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

KRUZDLO
Special weather statement, Jun 6, 2:35 PM EST, 26 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ016>018-021>025-027-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT THU JUN 6 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR
DELAWARE...SOUTHERN NEW JERSEY...EASTERN MARYLAND...SOUTHEAST
VIRGINIA...AND THE ADJACENT COASTAL WATERS

A VERY WARM...HUMID...AND UNSTABLE AIRMASS IS IN PLACE OVER THE
REGION...AS A COLD FRONT REMAINS ACROSS CENTRAL NEW JERSEY AND
SOUTHEASTERN PENNSYLVANIA. THUNDERSTORMS HAD DEVELOPED EARLY THIS
AFTERNOON ACROSS CENTRAL MARYLAND AND VIRGINIA...AND THE STORMS WERE
MOVING TOWARD THE NORTHEAST.

THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS TO 70
MPH...AS WELL AS DANGEROUS LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

KRAUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kent

When
June 6, 3:01 PM EST to 3:40 PM EST
Where
Kent County, 4 mi NW of Melitota
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.300, -76.200

Thunderstorm Wind, Kent

When
June 6, 3:01 PM EST to 3:10 PM EST
Where
Kent County, 4 mi NW of Melitota
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.300, -76.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300581, 5300582.